Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 211, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2016, 6:49 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 6:49 PM MDT (00:49 UTC)
- Expired
- Jul 28, 2016, 7:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.4
The text
As transmitted.
707
WUUS55 KBOU 290049
SVRBOU
COC039-073-290130-
/O.NEW.KBOU.SV.W.0211.160729T0049Z-160729T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
649 PM MDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 730 PM MDT
* AT 647 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KUTCH...OR
24 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PUNKIN CENTER AND KUTCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3915 10387 3915 10370 3875 10350 3878 10398
TIME...MOT...LOC 0047Z 308DEG 19KT 3892 10382
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCH1 follow-up statement
560
WWUS55 KBOU 290114
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT THU JUL 28 2016
COC039-290123-
/O.CAN.KBOU.SV.W.0211.000000T0000Z-160729T0130Z/
ELBERT CO-
714 PM MDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVE INTO
LINCOLN COUNTY. THEREFORE...THE WARNING FOR ELBERT COUNTY HAS BEEN
CANCELLED.
LAT...LON 3877 10378 3887 10378 3887 10372 3901 10372
3906 10366 3880 10352 3875 10350 3875 10351
TIME...MOT...LOC 0113Z 308DEG 19KT 3883 10368
$$
COC073-290130-
/O.CON.KBOU.SV.W.0211.000000T0000Z-160729T0130Z/
LINCOLN CO-
714 PM MDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL LINCOLN COUNTY...
AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PUNKIN
CENTER... OR 29 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PUNKIN CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3877 10378 3887 10378 3887 10372 3901 10372
3906 10366 3880 10352 3875 10350 3875 10351
TIME...MOT...LOC 0113Z 308DEG 19KT 3883 10368
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:28 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 28, 3:28 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 PM MDT THU JUL 28 2016 .SHORT TERM...(This evening through Friday) Issued at 328 PM MDT Thu Jul 28 2016 Temperatures have been slow to warm today due to clouds and north to northeast winds behind a front/outflow boundary. Eventually the cap is expected to be broken as winds turn more easterly, temperatures warm in the 80 and a short wave trough moves over western Nebraska. Northwest mid level winds around 40 knots above northeast to east low level winds of 20 north will produce good shear. This combined with CAPE in the 1000 to 2500 J/kg range will likely produce a few super cells. Latest HRRR model runs show most of the storms occurring after 00z. This makes sense due to the slow warming. Once storms moves off to the east and dissipate, low clouds are expected to form after midnight. On Friday...low clouds will slow heating during the morning hours. Highs will be on the cool side with readings in the lower to mid 80s across northeast Colorado. These cooler temperatures may make it difficult to break the cap. Will have the highest pops over the higher terrain where the chances of breaking the cap will be better. Surface based CAPE climbs to 1000 to 2000 J/kg over the plains, so any storms that are able to move off the higher terrain could become severe. .LONG TERM...(Friday night through Thursday) Issued at 328 PM MDT Thu Jul 28 2016 Upper level high pressure will be centered over extreme southern Nevada Friday night with a northwest flow aloft over Colorado. The NAM...GFS and ECMWF all show an upper level disturbance caught up in the flow moving across Colorado. Models show quite a bit more QPF than previous runs. Therefore...have raised pops in the grids. Soundings show enough moisture...instability and shear for some stronger storms with hail...gusty winds and heavy rain over portions of the foothills...Palmer Divide and eastern plains. Storms should decrease after midnight...but could linger across far eastern sections of the CWA through the early morning hours. The upper high begins to shift westward over the Rocky Mountain Region over the weekend. This should result in warmer and drier weather across much of north central and northeastern Colorado. There may be enough moisture combined with daytime heating to produce a few high based afternoon and evening showers and storms over higher elevations. GFS and NAM soundings suggest the potential for a few strong to severe storms across the far northeast corner of Colorado Saturday. Next week the upper high is forecasted to move into the southern plains states...which should allow some monsoonal moisture to pump into colorado from the south. This pattern should allow for an increase in shower and storm coverage with a gradual cooling trend towards the middle of next week. The best chance for meaningful precipitation should be over the high country. Across the plains...PW's above an inch combined with limited instability may result in more clouds than precipitation across the plains...with surface boundaries needed for more significant precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 328 PM MDT Thu Jul 28 2016 Northeast wind will continue this afternoon and turn more easterly after 00z. Still on track for isolated to scattered thunderstorms across the Denver area...mainly between 00z and 06z. A few storms will be strong with large hail and winds to 50 knots. Low level moisture will increase overnight and expect low clouds to form around 09z with ceilings around 1000 feet. Low clouds should persist through 15z and then ceilings will slowly rise through 18z. Isolated thunderstorms are expected to form after 22z. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Meier LONG TERM...Kalina AVIATION...Meier
Hazardous weather outlook, Jul 28, 10:47 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1047 AM MDT THU JUL 28 2016 COZ030>051-291700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS THIS AFTERNOON AND EVENING. ALONG THE FRONT RANGE...ISOLATED SEVERE WILL BE POSSIBLE. THE PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS UP TO 80 MPH AND AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE. INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY. BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE, MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 2 PM.
In the hours before
Special weather statement, Jul 28, 6:00 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 600 PM MDT THU JUL 28 2016 COZ038-290030- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 600 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 630 PM MDT... AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARR...OR 16 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NUNN...CARR...NATURAL FORT AND ROCKPORT. LAT...LON 4090 10502 4099 10487 4070 10447 4071 10486 TIME...MOT...LOC 0000Z 311DEG 21KT 4092 10490 BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:00 PM MDT | Special Weather Statement | BOU | Weld | 30 min |
| Jul 28, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
| Jul 28, 7:24 PM MDT | Tornado Warning | BOU | Lincoln | 36 min |
| Jul 28, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| Jul 28, 8:51 PM MDT | Special Weather Statement | BOU | Jefferson | 24 min |
| Jul 28, 9:06 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 24 min |
| Jul 28, 9:23 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 28, 9:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 30 min |
| Jul 28, 10:06 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Jul 29, 12:10 AM MDT | Special Weather Statement | BOU | Elbert | 65 min |
| Jul 29, 4:35 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jul 29, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 48 min |
| Jul 29, 5:17 PM MDT | Special Weather Statement | BOU | Elbert | 28 min |
| Jul 29, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.